Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Louisville, KY

January 8, 2008Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jan 8, 2008, 5:50 PM EST for Dubois County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2008, 5:50 PM EST (22:50 UTC)
Expired
Jan 8, 2008, 6:15 PM EST
In force
25 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 67 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 2:26 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 082251
SVRLMK
INC037-082315-
/O.NEW.KLMK.SV.W.0001.080108T2250Z-080108T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
550 PM EST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 615 PM EST...

* AT 549 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR IRELAND..AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYSVILLE BY 555 PM EST...
  THALES AND KELLERVILLE BY 600 PM EST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...MOVE QUICKLY TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3833 8708 3838 8711 3839 8709 3850 8708
      3852 8706 3851 8688 3854 8684 3853 8673
TIME...MOT...LOC 2250Z 224DEG 48KT 3847 8699

$$

DK
2 follow-up statements
000 
WWUS53 KLMK 082303
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
602 PM EST TUE JAN 8 2008

INC037-082315-
/O.CON.KLMK.SV.W.0001.000000T0000Z-080108T2315Z/
DUBOIS IN-
602 PM EST TUE JAN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR NORTHWESTERN DUBOIS COUNTY...

AT 558 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR IRELAND...OR ABOUT 17
MILES EAST OF PETERSBURG...MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THALES BY 610 PM EST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST TUESDAY EVENING 
FOR SOUTH CENTRAL INDIANA.

LAT...LON 3833 8708 3838 8711 3839 8709 3850 8708
      3852 8706 3851 8688 3854 8684 3853 8673
TIME...MOT...LOC 2302Z 224DEG 48KT 3848 8693

$$

DK
000 
WWUS53 KLMK 082314
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
614 PM EST TUE JAN 8 2008

INC037-082324-
/O.EXP.KLMK.SV.W.0001.000000T0000Z-080108T2315Z/
DUBOIS IN-
614 PM EST TUE JAN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DUBOIS COUNTY
EXPIRES AT 615 PM EST...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST TUESDAY EVENING 
FOR SOUTH CENTRAL INDIANA. 

LAT...LON 3833 8708 3838 8711 3839 8709 3850 8708
      3852 8706 3851 8688 3854 8684 3853 8673
TIME...MOT...LOC 2314Z 224DEG 48KT 3859 8679

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 5:48 PM EST, 2 minutes earlier.

Area forecast discussion, Jan 8, 5:48 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
548 PM EST TUE JAN 8 2008

.MESO UPDATE...

LOW INSTABILITY...HIGH SHEAR EVENT ENTERING WESTERN CWA...WITH
DEEPEST CONVECTION NEAR EVV WHERE FFW HAS BEEN ISSUED FOR DUBOIS
COUNTY. REPORTS OF 1.5 INCHES OF RAIN HAVE BEEN REPORTED NEAR
GIBSON/PIKE COUNTY LINE...AND RADAR OHP HAS ONE HOUR TOTALS AROUND 1.5
INCHES. DEW POINTS ARE NEAR 60 IN WESTERN KY...WHILE CENTRAL KY
HAS 52-54 DEW POINTS...AND LATEST VWP FROM EVV HAS 40KTS IN
BOUNDARY LAYER...BUT MAINLY UNIDIRECTIONAL WINDS ALL THE WAY
UP...IE NOT MUCH SHEAR...BUT A WHOLE BUNCH OF WIND. CELL
APPROACHING DUBOIS COUNTY IS STRENGTHENING ON 2242Z VWX SCAN...WE
ARE EVALUATING.

JDG

&&

.AVIATION (18Z TAFS)...

LOWER ATMOSPHERE HAS BECOME MIXED AND WINDS WERE GUSTING AT THE
SURFACE TO 35 TO 45 KTS. WITH THE GUSTS OCCURRING AT THE SURFACE AND
THROUGHOUT THE LOWER LAYERS HAVE DISCONTINUED THE LOW LEVEL WIND
SHEAR FOR NOW.

LATEST RADAR IMAGERY INDICATES MORE WIDESPREAD AREA OF SHOWERS
MOVING ACROSS AREA NEAR HNB (NEAR JASPER). THE SHOWERS WERE MOVING
NORTHEAST AND WITH THE AREA SPREADING SLOWLY TO THE EAST.

THE STRONGER STORMS TO THE WEST WILL ARRIVE IN BWG 22Z-02Z...IN SDF
BETWEEN 00Z-04Z...AND LEX BETWEEN 02Z-06Z. AS THE SHOWERS MOVE INTO
THE AREA CIGS AND VSBYS WILL DROP INTO MVFR RANGE THEN WITH THE
STRONGER THUNDERSTORMS EXPECT VSBYS WILL LOWER INTO IFR DURING THE
HEAVIER RAIN. EXPECT SOME WIND GUSTS TO GREATER THAN 60 KTS IN
SCATTERED SEVERE STORMS.

STRONG GRADIENT WINDS WILL CONTINUE THIS AFTERNOON AND EVENING AHEAD
OF THE COLD FRONT WITH GUSTS TO 40 TO 45 KTS AT TIMES. WINDS WILL
BEGIN TO DECREASE SEVERAL HOURS AFTER THE FRONT MOVES THROUGH. BUT
SHOULD RETURN TO 10-15 KT RANGE AROUND 12Z.

&&

.PREV DISCUSSION...
/ISSUED 320 PM EST TUE JAN 8 2008/

MAIN FORECAST CONCERNS FOCUS AROUND THE STRONG COLD FRONT THAT WILL
MOVE ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA DURING THE
TONIGHT PERIOD.

THE ENTIRE AREA IS IN A SLIGHT CHANCE FOR SEVERE AND AS OF 19Z THE
NORTHERN AND WESTERN PARTS OF THE FORECAST AREA ARE IN A TORNADO
WATCH UNTIL 03Z. ALSO A WIND ADVISORY IS IN EFFECT FOR STRONG GUSTS
WITH GRADIENT WINDS FOR TONIGHT.

A MID LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEEPEN AS IT
MOVES TO THE EAST AND THIS ALONG WITH A STRONG COLD FRONT MOVING
EAST OUT OF MISSOURI WILL TRIGGER STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA TONIGHT. THE MAIN THREAT EARLY THIS EVENING WILL BE
OVER THE WEST HALF OF THE FORECAST AREA. THE STORMS WILL MOVE INTO
AREAS EAST HALF OF THE FORECAST AREA LATER IN THE EVENING. THE
INSTABILITY WITH THIS SYSTEM IS WEAK BUT THE SHEAR IS STRONG ENOUGH
TO TRIGGER AT LEAST SOME SEVERE STORMS.

THE MAIN AREA OF SHOWERS WILL END SHORTLY AFTER THE FRONT PUSHES
THROUGH. WINDS WILL REMAIN GUSTY BEHIND THE FRONT WITH GUSTS
DIMINISHING AROUND DAYBREAK AS THE LOW CONTINUES TO MOVE OFF TO THE
NORTHEAST.

HIGH PRESSURE WILL MOVE INTO THE AREA DURING THE DAY ON WEDNESDAY
WITH CLOUDS DECREASING. TEMPERATURES WILL BE SOME 10 TO 15 DEGREES
COOLER ON WEDNESDAY THAN THE RECORD HIGHS RECORDED TODAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

IN...WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR INZ076>079-
     083-084-089>092.

&&
Hazardous weather outlook, Jan 8, 3:51 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EST TUE JAN 8 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-092100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
351 PM EST TUE JAN 8 2008 /251 PM CST TUE JAN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

...TORNADO WATCH IN EFFECT UNTIL 10 PM EST FOR ALL OF SOUTH-CENTRAL
INDIANA AND PORTIONS OF CENTRAL KENTUCKY AND WEST-CENTRAL KENTUCKY...

AN APPROACHING COLD FRONT WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION THIS EVENING INTO THE OVERNIGHT HOURS.
A FEW THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS BEING THE
PRIMARY SEVERE WEATHER THREAT. AN ISOLATED TORNADO OR TWO MAY BE
POSSIBLE AS WELL. THE BEST CHANCE FOR SEVERE STORMS WILL BE FROM 5
PM TO 8 PM EST WEST OF A LINE FROM JASPER INDIANA TO BOWLING
GREEN...FROM 7 PM TO 11 PM EST IN LOUISVILLE AND ALONG INTERSTATE
65...AND FROM 9 PM TO 1 AM EST IN LEXINGTON AND ALONG INTERSTATE
75.

A WIND ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT. WIND
GUSTS...NOT RELATED TO THUNDERSTORMS...WILL BE AROUND 50 MPH AT
TIMES THIS EVENING AND TONIGHT. THE STRONG AND GUSTY WINDS WILL BE
A HAZARD TO TRAVELERS...SO USE CAUTION WHILE DRIVING THIS EVENING
AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF SEVERE WEATHER THIS
EVENING AND OVERNIGHT TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE OR LOCAL LAW ENFORCEMENT.

AL

In the hours before

Local storm report, Jan 8, 12:34 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 PM EST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG LEXINGTON               38.04N 84.46W
01/08/2008                   FAYETTE            KY   BROADCAST MEDIA

            STREET LIGHTS WERE DOWNED ON NEWTOWN AND MAIN AND ON HIGH
            STREET. A 51 MPH WIND GUST WAS REPORTED AT BLUEGRASS
            FIELD AROUND 945 AM.

&&

MRC
Special weather statement, Jan 8, 5:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
525 PM EST TUE JAN 8 2008

INZ076>079-083-084-089>092-KYZ023>026-082330-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM
525 PM EST TUE JAN 8 2008 /425 PM CST TUE JAN 8 2008/

...HEAVY RAIN PRODUCING THUNDERSTORMS...

THUNDERSTORMS WITH HEAVY RAIN WILL OVERSPREAD ALL OF SOUTH CENTRAL
INDIANA AND THAT PART OF WEST CENTRAL KENTUCKY...WEST OF
INTERSTATE 65 BY 630 PM EST. RAINFALL AMOUNTS EXCEEDING 1 INCH ARE
EXPECTED ACROSS THIS AREA...CAUSING HEAVY PONDING OF WATER AND
RAPID RISES ON SMALL STREAMS AND CREEKS. MINOR FLOODING MAY OCCUR
IN POORLY DRAINED AREAS.

NEVER DRIVE AROUND A BARRICADE WHICH IS THERE FOR YOUR
PROTECTION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE FLOOD DANGERS.

DK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:03 AM ESTWind AdvisoryLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more23 hr
Jan 8, 5:36 PM ESTFlash Flood WarningLMKDubois, Orange4 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.